Texas, 2006

Hail in Texas, April 1, 2006

April 1, 2006 · NWS AMA · 6 events in 3 counties and zones

Severe thunderstorms moved across the central and northeast Texas panhandle during the afternoon hours producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the central and northeast Texas panhandle during the afternoon hours producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 1, 2:45 PM CST, 1 hour earlier.

Area forecast discussion, Apr 1, 2:45 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
245 PM CST SAT APR 1 2006

.DISCUSSION...
THE DRYLINE IS LOCATED ACROSS THE NORTHWEST SECTIONS OF THE
PANHANDLES AND SLOWLY MIXING EAST THROUGH THIS EVENING. UPPER TROUGH
OVER THE GREAT BASIN REGION AND SOUTHWESTERN STATES FORECASTED TO
TRACK EAST INTO THE CENTRAL AND SOUTHERN ROCKIES BY 06Z SUNDAY AND
THEN ACROSS THE PANHANDLES AND WESTERN OK BY 12Z SUNDAY. FEEL DRYLINE
WILL BE SLOW TO MOVE ACROSS THE PANHANDLES UNTIL AFTER MIDNIGHT WHEN
THE UPPER TROUGH SHOULD KICK THE DRYLINE INTO WESTERN OK. MUCH DRIER
AIR BEHIND THE DRYLINE WILL ADVECT INTO THE PANHANDLES SUNDAY ON
DOWNSLOPING WEST TO NORTHWESTERLY WINDS...THUS ISSUED A FIRE WEATHER
WATCH FOR ALL THE PANHANDLES SUNDAY. STILL HAVE A RED FLAG WARNING IN
EFFECT FOR THE WESTERN PANHANDLES TIL 02Z SUNDAY. BIGGEST CONCERN IS
WIND SPEEDS SUNDAY. MODELS INDICATING WIND SPEEDS DIMINISHING BY
SUNDAY AFTERNOON...HOWEVER 700 MB GRADIENT FORECASTED TO REMAIN
FAIRLY TIGHT INDICATING WIND SPEEDS MAY BE HIGHER THAN MODELS
INDICATING. LATER SHIFTS MAY NEED TO UPGRADE TO A RED FLAG WARNING
FOR SUNDAY OR ISSUE A FIRE DANGER STATEMENT. LATER MODEL RUNS MAY
DETERMINE HOW STRONG WINDS WILL BE. DID NOT MAKE MANY CHANGES TO
PREVIOUS GRIDS AND FORECAST EXCEPT TO DEW POINTS AND WINDS IN THE
DAYS 1 TO 3 PERIOD. OTHERWISE...LEFT PREVIOUS FORECAST ALONE WITH
POSSIBLE CHANCES FOR MORE CONVECTION TUESDAY THROUGH WEDNESDAY NIGHT.
SOUTHWESTERLY FLOW ALOFT WILL ALLOW FOR SHORTWAVE ENERGY TO APPROACH
THE PANHANDLES ALONG WITH PRESSURES FALLING ALONG THE LEE OF THE
ROCKIES AND POSSIBLE DRYLINE DEVELOPMENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                80  50  74  40 /  20  20   0   0
BEAVER OK                  81  50  74  36 /  40  50   0   0
BOISE CITY OK              74  43  71  36 /   0   0   0   0
BORGER TX                  80  53  77  44 /  20  20   0   0
BOYS RANCH TX              83  48  76  41 /  10  10   0   0
CANYON TX                  83  50  74  40 /  20  20   0   0
CLARENDON TX               81  53  77  44 /  30  40   0   0
DALHART TX                 77  43  74  36 /   0   0   0   0
GUYMON OK                  78  47  74  40 /  20  20   0   0
HEREFORD TX                83  48  73  39 /  10  10   0   0
LIPSCOMB TX                82  53  77  39 /  40  60   0   0
PAMPA TX                   78  53  76  43 /  30  40   0   0
SHAMROCK TX                82  53  78  44 /  40  60   0   0
WELLINGTON TX              82  55  79  46 /  40  60   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 8 PM SATURDAY FOR THE FOLLOWING ZONES:
     AND CIMARRON.

     FIRE WEATHER WATCH FROM 7 AM SUNDAY TO 7 PM SUNDAY FOR THE
     FOLLOWING ZONES: BEAVER...CIMARRON...AND TEXAS.

TX...FIRE WEATHER WATCH FROM 7 AM SUNDAY TO 7 PM SUNDAY FOR THE
     FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...
     DALLAM...DEAF SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...
     HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...
     OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN...AND
     WHEELER.

     RED FLAG WARNING UNTIL 8 PM SATURDAY FOR THE FOLLOWING ZONES:
     DALLAM...DEAF SMITH...HARTLEY...AND OLDHAM.

&&

07/11
Hazardous weather outlook, Apr 1, 1:00 PM CST, 2 hours 45 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST SAT APR 1 2006

OKZ001>003-TXZ001>020-021100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST SAT APR 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM
GUYMON OKLAHOMA TO AMARILLO TEXAS THIS AFTERNOON AND EVENING. THE
SLIGHT RISK INCREASES TO A MODERATE RISK EAST OF A LINE FROM TURPIN
OKLAHOMA TO CLARENDON TEXAS. THE MAIN THREAT WILL BE LARGE HAIL...
DAMAGING WINDS AND ISOLATED TORNADOES. IN ADDITION TO THE SEVERE
THUNDERSTORM THREAT...THE FIRE DANGER WILL BE HIGH ACROSS THE WESTERN
OKLAHOMA AND TEXAS PANHANDLES. A RED FLAG WARNING IS IN EFFECT UNTIL
8 PM THIS EVENING FOR THE FAR WESTERN COUNTIES. CAUTION IS ADVISED ON
AREA LAKES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH WEDNESDAY NIGHT...
ACROSS MAINLY THE EASTERN PARTS OF THE TEXAS AND OKLAHOMA PANHANDLES.
AT THIS TIME...IT APPEARS THAT SOME OF THE STORMS MAY BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. ALSO...THE
FIRE DANGER WILL INCREASE AGAIN ON SUNDAY AND THURSDAY FOR THE ENTIRE
AREA AS BREEZY TO WINDY CONDITIONS COMBINE WITH LOW RELATIVE
HUMIDITIES AND WARM TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS...ESPECIALLY THOSE
IN THE MODERATE RISK AREA...SHOULD REMAIN ALERT FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND TONIGHT. FIREFIGHTERS ACROSS THE AREA
SHOULD PREPARE FOR THE POSSIBILITY OF DANGEROUS WILDFIRE SPREAD TODAY
AND SUNDAY.

SP

In the hours before

Special weather statement, Apr 1, 2:48 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
248 PM CST SAT APR 1 2006

OKZ002-003-TXZ004-012130-
BEAVER OK-OCHILTREE TX-TEXAS OK-
248 PM CST SAT APR 1 2006

...STRONG THUNDERSTORMS IN BEAVER...OCHILTREE AND TEXAS COUNTIES...

STRONG THUNDERSTORM WERE LOCATED BETWEEN SPEARMAN TEXAS AND TURPIN
OKLAHOMA.  THE STORMS WILL MOVE NORTHEAST AT 30 MPH AND PRODUCE ONE
HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH. A TORNADO WATCH IS IN
EFFECT THIS AREA.  REMEMBER...THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES.

SP
Local storm report, Apr 1, 3:37 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
337 PM CST SAT APR 01 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             TURPIN                  36.87N 100.88W
04/01/2006  E1.00 INCH       BEAVER             OK   EMERGENCY MNGR

0329 PM     HAIL             TURPIN                  36.87N 100.88W
04/01/2006  E0.75 INCH       BEAVER             OK   TRAINED SPOTTER
Local storm report, Apr 1, 3:45 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
345 PM CST SAT APR 01 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             BORGER                  35.66N 101.40W
04/01/2006  M1.00 INCH       HUTCHINSON         TX   TRAINED SPOTTER

&&

KJS

The radar

The Amarillo radar (KAMA), 57 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Hutchinson

When
April 1, 3:45 PM CST
Where
Hutchinson County, Borger
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.667, -101.383

Hail, Hutchinson

When
April 1, 3:50 PM CST
Where
Hutchinson County, Borger
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.667, -101.383

Hail, Hutchinson

When
April 1, 3:54 PM CST
Where
Hutchinson County, Borger
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.667, -101.383

Hail, Ochiltree

When
April 1, 4:40 PM CST
Where
Ochiltree County, 4 mi NW of Perryton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.433, -100.850

Hail, Roberts

When
April 1, 5:05 PM CST
Where
Roberts County, 28 mi NW of Miami
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.983, -100.983

Reported by amateur radio operator in Roberts county just south of the Ochiltree county line along County Road 8.

Hail, Ochiltree

When
April 1, 5:10 PM CST
Where
Ochiltree County, 9 mi NE of Perryton
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
36.500, -100.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503669, 5503670, 5503671, 5503672, 5503674, 5503673.